Funnel Cloud, Athens
- When
- May 29, 6:28 PM EST
- Where
- Athens County, 1.48 mi SSE of Luhrig
- Reported by
- Public
- Coordinates
- 39.310, -82.170
A video of a funnel cloud was recorded looking west from Stagecoach Road near Athens.
A potent disturbance tracking through the middle Ohio Valley and Central Appalachians produced widely scattered showers and storms on the afternoon of May 29th. While convective activity was sparse across southeast Ohio, a local resident recorded video of a funnel cloud that developed near Athens.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A potent disturbance tracking through the middle Ohio Valley and Central Appalachians produced widely scattered showers and storms on the afternoon of May 29th. While convective activity was sparse across southeast Ohio, a local resident recorded video of a funnel cloud that developed near Athens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 29, 1:03 PM EST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 203 PM EDT Wed May 29 2024 .SYNOPSIS... Upper disturbance brings showers and storms today. High pressure Thursday through Saturday. Disturbances bring showers and storms late Saturday night into next week. && .NEAR TERM /THROUGH THURSDAY/... As of 115 PM Wednesday... A potent shortwave trough swinging along the base of an upper- level low is tracking through the middle Ohio Valley and central Appalachians. This is producing widely scattered showers across the area, which will continue through early this evening. Freezing levels are only around 7,000 ft AGL this afternoon, so some heavier showers could produce some small hail. Severe weather is not expected today, but there is a marginal risk of excessive rainfall across the north. Flash flood guidance is a little lower across northern WV (3hr FFG 1.25-1.5") where heavy rainfall previously fell over the Memorial Day weekend. Tonight will be chillier than recent nights with lows expected to be in the upper 40s and lower 50s. Low stratus is expected to develop over the mountains, and dense fog may also develop overnight in spots where rain has fallen today. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 200 PM Wednesday... Upper level troughing over the east coast with high pressure at the surface will yield quiet conditions heading into the weekend. Overnight lows will generally be in the mid 40s to lower 50s across the lower elevations with mid 30s to mid 40s across the higher elevations. With dry low levels with dew points in the low 30s in the mountains, better protected mountain valleys could see some frost heading into Friday morning with cold air drainage. Otherwise minimal weather concerns are expected. Ridging translating east into the Middle Ohio Valley during the day Friday will signal a return to warmer and more humid conditions for the weekend. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 200 PM Wednesday... Warm moist advection begins in earnest during the day Saturday as southwesterly flow increases. Precipitable water values increase to around 1.5 inches by Saturday night. A relatively weak wave emerging from the southern Rockies Thursday night arriving in the Middle Ohio Valley Saturday night into Sunday should provide upper level forcing for ascent and associated increasing H850 winds down low will provide some level of mass convergence at the nose of a LLJ. Mid- level lapse rates look marginal at best to support much conditional instability, but may see some build with daytime heating Sunday yielding some efficient rain makers. Forcing departs by Monday leaving the region in a weak flow regime as precipitable water values briefly decrease under weak northwesterly flow. Couldn't rule out some diurnally favored showers and thunderstorms Monday afternoon, but coverage will likely be fairly sparse Monday. Moisture increases again amid continuing weak flow Tuesday into Wednesday. This yielding better chances of mainly diurnally driven convection, although a weak trough approaching Tuesday evening may help to focus convection. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 115 PM Wednesday... Flight conditions will be a mixed bag of VFR and MVFR, and potentially a few brief instances of IFR through the rest of today. Widely scattered showers are moving through the region, and they are expected to dissipate by this evening. Some of the heavier showers can briefly reduce visibility to IFR. In addition, west to northwest winds will be gusty through the rest of the day, gusting up to 20 kts at times at some of the terminals. Low stratus is expected to develop over the mountains overnight, and any location that sees rain today can also develop dense fog overnight. However, we have low confidence in this because the formation of fog will depend on where showers track later this afternoon. Low stratus in the mountains should gradually improve to VFR by mid-morning Thursday. Across the lowlands, conditions will be largely VFR Thursday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium through this evening. Low confidence overnight. ALTERNATE SCENARIOS: Timing of showers/storms today may vary from the forecast. Timing and extent of fog and low stratus tonight may also vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... IFR possible in early morning fog on Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/JMC NEAR TERM...JMC SHORT TERM...JP LONG TERM...JP AVIATION...JMC
Hazardous Weather Outlook National Weather Service Charleston WV 659 PM EDT Wed May 29 2024 WVZ522>526-302300- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 659 PM EDT Wed May 29 2024 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Patchy frost, which could potentially harm sensitive vegetation, is possible early Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>521-302300- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster- 659 PM EDT Wed May 29 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GW
Special Weather Statement
National Weather Service Charleston WV
241 PM EDT Wed May 29 2024
WVZ020-031-291915-
Doddridge WV-Harrison WV-
241 PM EDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DODDRIDGE AND
NORTHWESTERN HARRISON COUNTIES THROUGH 315 PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Jacksonburg, or 13 miles southwest of Mannington,
moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksburg, Shinnston, Lumberport, Enterprise, Grangeville, Wallace,
Center Point, Sedalia, Meadowbrook, and Wolf Summit.
This includes Route 50 in West Virginia between mile markers 72 and
78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3943 8028 3942 8026 3923 8039 3939 8065
3945 8061 3944 8060 3945 8058 3943 8058
3944 8056 3943 8054 3944 8051 3945 8052
3946 8051 3947 8048
TIME...MOT...LOC 1841Z 295DEG 19KT 3942 8056
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPThe Charleston,WV radar (KRLX), 118 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 funnel cloud. Local standard time, as filed.
A video of a funnel cloud was recorded looking west from Stagecoach Road near Athens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179890.